Alert archive / Michigan / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 133, NWS Gaylord, MI
NWS Gaylord, MI issued this severe thunderstorm warning at Aug 9, 2008, 11:20 AM EDT for Mackinac County, Michigan. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 9, 2008, 11:20 AM EDT (15:20 UTC)
- Expired
- Aug 9, 2008, 11:52 AM EDT
- In force
- 32 min
- Issued by
- NWS Gaylord, MI
- Area
- Storm-based polygon
County Mackinac County, MI
The radar
The NCL Michigan radar (KAPX), 121 km from the middle of the area, began a volume at 15:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Alpena, MI (KAPX), launched 12:00Z, 3.3 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 118 J/kg
- Mixed-layer CIN
- -32 J/kg
- Mixed-layer LCL
- 751 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 3 m²/s²
- 0-3 km storm-relative helicity
- 40 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KAPX 091520
SVRAPX
MIC097-091615-
/O.NEW.KAPX.SV.W.0133.080809T1520Z-080809T1615Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GAYLORD MI
1120 AM EDT SAT AUG 9 2008
THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
MACKINAC COUNTY IN EASTERN UPPER MICHIGAN...
* UNTIL 1215 PM EDT
* AT 1117 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 6 MILES
NORTHWEST OF HESSEL...MOVING SOUTHEAST AT 25 MPH.
* LOCATIONS IMPACTED INCLUDE...
HESSEL...
CEDARVILLE...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS AND LARGE HAIL. ALL
THUNDERSTORMS PRODUCE DEADLY LIGHTNING. REMAIN INDOORS AWAY FROM
WINDOWS UNTIL THIS STORM HAS PASSED. IF CAUGHT OUTDOORS...STAY AWAY
FROM TALL OBJECTS AND MOVE TO A PLACE OF SHELTER.
LAT...LON 4596 8421 4598 8425 4594 8426 4595 8432
4592 8438 4593 8441 4591 8444 4593 8445
4594 8440 4595 8443 4597 8442 4596 8447
4598 8450 4596 8453 4602 8455 4602 8461
4607 8464 4616 8444
TIME...MOT...LOC 1520Z 326DEG 22KT 4605 8450
$$
KAS2 follow-up statements
000
WWUS34 KAPX 091533
SVSAPX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
1133 AM EDT SAT AUG 9 2008
MIC097-091615-
/O.CON.KAPX.SV.W.0133.000000T0000Z-080809T1615Z/
MACKINAC MI-
1133 AM EDT SAT AUG 9 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1215 PM EDT
FOR MACKINAC COUNTY...
AT 1130 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED
NEAR HESSEL...MOVING SOUTHEAST AT 25 MPH.
* LOCATIONS IMPACTED INCLUDE...
MARQUETTE ISLAND...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS AND LARGE HAIL. ALL
THUNDERSTORMS PRODUCE DEADLY LIGHTNING. REMAIN INDOORS AWAY FROM
WINDOWS UNTIL THIS STORM HAS PASSED. IF CAUGHT OUTDOORS...STAY AWAY
FROM TALL OBJECTS AND MOVE TO A PLACE OF SHELTER.
LAT...LON 4608 8436 4597 8422 4598 8425 4594 8426
4595 8432 4592 8438 4595 8441 4591 8444
4597 8442 4598 8444 4596 8447 4598 8450
4596 8453 4602 8455 4611 8437
TIME...MOT...LOC 1533Z 326DEG 22KT 4598 8444
$$
KAS000
WWUS34 KAPX 091552
SVSAPX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
1152 AM EDT SAT AUG 9 2008
MIC097-091603-
/O.CAN.KAPX.SV.W.0133.000000T0000Z-080809T1615Z/
MACKINAC MI-
1153 AM EDT SAT AUG 9 2008
...THE SEVERE THUNDERSTORM WARNING FOR MACKINAC COUNTY IS
CANCELLED...
AT 1153 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THAT THE STORM WHICH PROMPTED THE SEVERE THUNDERSTORM WARNING HAS
EXITED THE AREA. THE WARNING HAS THEREFORE BEEN CANCELLED.
LAT...LON 4608 8436 4597 8422 4598 8425 4594 8426
4595 8432 4592 8438 4595 8441 4591 8444
4597 8442 4598 8444 4596 8447 4598 8450
4596 8453 4602 8455 4611 8437
TIME...MOT...LOC 1553Z 326DEG 22KT 4588 8434
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 7:41 AM EDT, 3 hours 39 minutes earlier.
Area forecast discussion, Aug 9, 7:41 AM EDT, 3 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
741 AM EDT SAT AUG 9 2008
.AVIATION...STRONG COLD FRONT WILL CROSS THE REGION THIS
MORNING...WITH WINDS SHIFTING NORTHWEST AND BECOMING QUITE GUSTY
INTO THE AFTERNOON. INITIAL ROUND OF SHOWERS/ISOLATED
THUNDERSTORMS THROUGH 14Z WILL GIVE WAY TO A BREAK LATE MORNING
INTO EARLY AFTERNOON BEFORE DEEPER MOISTURE ROTATES BACK INTO THE
AREA...BRINGING LOWERING CEILINGS AND THE LIKELIHOOD OF ADDITIONAL
SCATTERED RAIN SHOWERS. MVFR CEILINGS EXPECTED TO OVERTAKE THE
REGION TONIGHT...THOUGH WINDS WILL GRADUALLY DIMINISH TO UNDER 10
KNOTS.
LAWRENCE
&&
.PREV DISCUSSION... /ISSUED 321 AM EDT SAT AUG 9 2008/
DISCUSSION...QUITE CHANGEABLE WX PATTERN OVR THE NEXT 36
HOURS...WITH MAIN SHOW DRIVEN BY IMPRESSIVE CLOSED LOW CURRENTLY
MIGRATING SOUTH FROM HUDSON BAY. ATTENDANT COLD FRONT MAKING RAPID
PROGRESS SOUTHWARD EARLY THIS MORNING...PLACED ROUGHLY ALONG THE
NORTH SHORE OF LAKE SUPERIOR AS OF 06Z. RAPID UPTICK IN 700-300MB QG
UPWARD FORCING/SFC-800MB CONVERGENCE DRIVING FAIRLY WIDESPREAD BAND
OF SHRA ACRS THE EASTERN U.P. WITH RECENT CONVECTIVE DEVELOPMENT
JUST SOUTH OF PRIMARY PRECIP AXIS ALONG NOSE OF WEAKISH LOW LEVEL
JET/EDGE OF APPROACHING 6.5-7C/KM 700-500MB LAPSE RATE PLUME...AND
IN NOTABLE THERMAL AXIS JUST AHEAD OF APPROACHING H85 FRONT. PRIMARY
FCST CHALLENGES FOR TODAY FOCUS ON THIS SYSTEM...NAMELY PRECIP THRU
THE DAY/NIGHT...ADDITIONAL CONVECTIVE CHANCES...AND CONTINUED
POTENTIAL FOR WATERSPOUTS/LAKE ENHANCEMENT.
BEST UPR SUPPORT/SFC COLD FRONT WILL MAKE RAPID PROGRESS SOUTHWARD
THRU THE CWA THIS MORNING...WITH CONTINUED GREAT LOW LEVEL
CONVERGENCE DRIVING PRECIP AXIS THRU THE ENTIRE CWA. GOING LIKELY
POPS CONTINUE TO APPEAR IN LINE THRU 15Z OR SO...BEFORE PRONOUNCED
900-500MB DRYING OVERTAKES THE AREA FROM NORTH TO SOUTH INTO EARLY
AFTN. REMNANT 850MB THERMAL RIDGE AHEAD OF APPROACHING FRONT/MODEST
MID LEVEL LAPSE RATE PLUME SHOULD LEND A HAND TO SMALL POTENTIAL FOR
CONVECTION THIS MORNING JUST AHEAD OF SFC BOUNDARY...WITH SMALL HAIL
IN ANY STRONGER STORMS PER LOW FREEZING LEVELS (10KFT).
OTHERWISE...DESPITE ONSET OF MID LEVEL DRY SLOT...SUBSTANTIALLY
COLDER AIR SPILLING IN ALOFT (H85 TEMPS DIPPING TOWARD 5C BY 21Z)
SHOULD RAPIDLY LEAD TO REDEVELOPMENT OF CU/STRATOCU DECK. AS BETTER
RH PLUME WRAPS BACK IN POST-18Z...SHOULD ALSO SEE A RETURN TO
SCATTERED SHOWERS AS BEST LAPSE RATE PLUME SLIDES OVERHEAD...AND
OBVIOUSLY CANNOT RULE OUT ISOLD THUNDER/MORE SMALL HAIL PER H5 TEMPS
DIPPING TO -22C. TEMPS SOMEWHAT TRICKY PENDING DEGREE OF SUNSHINE IN
THE POST-FRONTAL ENVIRONMENT...THOUGH GIVEN SIGNIFICANT ONGOING COLD
ADVECTION...HAVE LOWERED NUMBERS MOST SPOTS INTO THE MID/UPR 60S TO
LOWER 70S.
TONIGHT INTO SUNDAY...DECIDED TO INSERT POP MENTION THRU MUCH OF THE
NIGHT AND INTO EARLY SUN AS GUIDANCE CONTINUES TO PROG MOISTURE
PLUME/DEEPLY CYCLONIC FLOW REGIME INTACT AS UPR LOW ONLY SLOWLY
SPINS SOUTH OVR LAKE HURON...AND SECONDARY TROUGH AXIS SLIPS THRU
THE REGION. LAKE ENHANCEMENT POTENTIAL REMAINS RATHER HIGH GIVEN H85
TEMPS BOTTOMING OUT AROUND 5C (DELTA TS PUSHING 14 TO 17C AND MEAN
850-700MB RH WELL IN RANGE AT 80%...WITH LOW LEVEL FLOW ROUGHLY FROM
010 DEGREES. WATERSPOUT POTENTIAL ALSO THERE WITH FAVORABLE
LAKE-INDUCED INSTABILITY YIELDING EQL HEIGHTS ROUGHLY 12KFT WHILE
H85 FLOW ONLY 25 TO 30 KTS...WHILE AMBIENT LOW LEVEL VORTICITY VERY
HIGH GIVEN POSITION OF UPR LOW. THINGS SHOULD GRADUALLY WIND DOWN
COME EARLY SUN AS BETTER RH PLUME BEGINS TO DEPART...THOUGH
LINGERING LOW LEVEL MOISTURE/THERMAL TROUGH OVERHEAD SHOULD AGAIN
ALLOW PLENTY OF CU/STRATOCU (AND MAYBE A FEW MORE SHOWERS?) INTO THE
AFTN.
MARINE...SMALL CRAFT ADVISORIES ALL BUT TWO LOWER HURON ZONES FROM
LATE MORNING THRU TONIGHT GIVEN RAPID UPTICK IN OVER-LAKE
INSTABILITY AND FAIRLY HEALTHY WINDS THRU THE LOW LEVELS. EFFECTS
SHOULD BE QUITE PRONOUNCED ON GRAND TRAVERSE BAY WITH EFFECTIVE FLOW
FROM 340 DEGREES. MAY EVENTUALLY NEED ADVISORY SOUTH OF PRESQUE ISLE
LATER TONIGHT WITH PASSAGE OF SECONDARY TROUGH AXIS AND SUBSEQUENT
TURNING OF LOW LEVEL FLOW MORE NORTHERLY.
SUN NIGHT ONWARD...FEW CHANGES MADE TO GOING FCST AS GUIDANCE
CONTINUES TO PEG SLOWLY BUILDING HEIGHTS ACRS THE REGION WITH
DEPARTING UPR LOW AND FRESH HEIGHT FALLS INTO THE NORTHERN PLAINS
HELPING BUILD RIDGING THRU THE UPR MIDWEST. AT THE SFC...ELONGATED
HIGH PRES FCST TO SLIDE BASICALLY OVERHEAD MON INTO TUE...WITH DRY
WX AND GRADUALLY WARMING TEMPS (THOUGH CERTAINLY NOT ANY SIGNIFICANT
WARMUP ON THE HORIZON).
LAWRENCE
&&
.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LM...SMALL CRAFT ADVISORY FROM 11 AM THIS MORNING TO 5 AM EDT SUNDAY
FOR LMZ323-341-342-344>346.
LH...SMALL CRAFT ADVISORY FROM 11 AM THIS MORNING TO 5 AM EDT SUNDAY
FOR LHZ345>347.
LS...SMALL CRAFT ADVISORY FROM 11 AM THIS MORNING TO 5 AM EDT SUNDAY
FOR LSZ321-322.
&&Hazardous weather outlook, Aug 9, 11:17 AM EDT, 3 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GAYLORD MI 1117 AM EDT SAT AUG 9 2008 LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042- 101000- STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL- MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT- STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY- SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG- SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT- MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA- MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM- OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD- OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO- GLADWIN-ARENAC- 1117 AM EDT SAT AUG 9 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE HURON...LAKE MICHIGAN...LAKE SUPERIOR...EASTERN UPPER MICHIGAN AND NORTHERN LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT ISOLATED THUNDERSTORMS ARE EXPECTED ACROSS PORTIONS OF NORTHERN MICHIGAN THIS AFTERNOON. WHILE SEVERE THUNDERSTORMS ARE NOT EXPECTED...A FEW STORMS MAY PRODUCE SMALL HAIL AND BRIEF WIND GUSTS TO 40 MPH. ISOLATED WATERSPOUTS ARE POSSIBLE ON THE NEARSHORE WATERS OF NORTHERN LAKE HURON...NORTHERN LAKE MICHIGAN...AND WHITEFISH BAY LATE THIS AFTERNOON AND THIS EVENING. THERE IS AN INCREASED RISK OF RIP CURRENTS TODAY AND TONIGHT ON THE LAKE MICHIGAN BEACHES OF NORTHERN LOWER MICHIGAN. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT ANY WEATHER DEEMED SIGNIFICANT TODAY THROUGH TONIGHT. KAS
The office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 3:42 AM EDT | Small Craft Advisory | APX | 43 hr | |
| Aug 9, 3:48 AM EDT | Lakeshore Flood Statement | APX | Alcona, Alpena, Antrim, Benzie, Cheboygan, Emmet and 5 more | 43 hr |
| Aug 9, 11:27 AM EDT | Special Marine Warning | APX | 2 hr | |
| Aug 9, 11:49 AM EDT | Severe Thunderstorm Warning | APX | Arenac, Gladwin, Ogemaw, Roscommon | 56 min |
| Aug 9, 3:01 PM EDT | Special Marine Warning | APX | 35 min | |
| Aug 9, 4:37 PM EDT | Special Marine Warning | APX | 51 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.